New York, 2007

Damaging Wind in New York, June 28, 2007

June 28, 2007 · NWS ALY · 1 event in 1 county or zone

A cold front moved across east central New York during the afternoon hours of Thursday June 28th. Isolated severe thunderstorms accompanied and preceded this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved across east central New York during the afternoon hours of Thursday June 28th. Isolated severe thunderstorms accompanied and preceded this front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 28, 3:30 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 28, 3:30 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT THU JUN 28 2007

...A FEW SEVERE STORMS STILL POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING...FROM THE CATSKILLS EAST INTO WESTERN NEW ENGLAND.

.SYNOPSIS...
A CANADIAN AIR MASS PUSHING AGAINST THE WARM AND HUMID AIR THAT
DOMINATED THE REGION THE LAST FEW DAYS WAS GRADUALLY WORKING ITS
WAY SOUTHWARD. THE BOUNDARY BETWEEN THE TWO WAS SOUTH OF THE
CAPITAL REGION AND SLOWLY MOVING TOWARD THE COAST. IT WILL SET
OFF SHOWERS AND THUNDERSTORMS FROM THE CATSKILLS EAST INTO NEW
ENGLAND THIS EVENING.  A FEW OF THE STORMS COULD BE SEVERE. THE
COLD FRONT WILL PUSH SOUTH OF THE REGION TONIGHT...WITH COOLER AND
DRIER AIR FILTERING IN BEHIND THE FRONT FOR FRIDAY. THIS COOL AIR
MASS WILL PERSIST THROUGH THE WEEKEND...WITH COOLER AND LESS HUMID
WEATHER.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH NUMBER 462 CONTINUES IN EFFECT UNTIL
10 PM THIS EVENING FOR ULSTER AND DUTCHESS COUNTIES IN NEW YORK
AND BERKSHIRE AND LITCHFIELD COUNTIES IN WESTERN NEW ENGLAND.
AT 430 PM THE FRONT EXTENDED FROM AROUND THE DELWARE WATER GAP
TO JUST NORTH OF THE CONNECTICUT MASSACHUSETTS LINE. IT WILL
CONTINUE TO SLOWLY DROP SOUTHEAST AS SHOWERS AND THUNDERSTORMS
MOVE EAST ALONG THE BOUNDARY. THE PRIMARY THREAT IS DAMAGING
WINDS BUT SOME OF THE STORMS MAY ALSO CONTAIN HAIL. IT APPEARS
THAT FROM THE CAPITAL DISTRICT AND MOHAWK VALLEY NORTH THE
WEATHER WILL BE DRY.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY/...
WILL KEEP A LOW CHANCE OF SHOWERS OVER SOUTHERN DUTCHESS AND MOST
OF LITCHFIELD COUNTIES THROUGH MIDNIGHT...WITH THE CHANCE OF PRECIP
OUT OF THE REGION BY 2AM. EXPECT SKIES TO CLEAR OUT BY DAYBREAK
FRIDAY. LOWS TONIGHT WILL RANGE FROM NEAR 40 OVER THE ADIRONDACKS
TO AROUND 60 IN DUTCHESS AND LITCHFIELD COUNTIES. FRIDAY WILL BE
SUNNY AND PLEASANT...IN FACT A BIT COOL FOR THIS TIME OF YEAR WITH
HIGHS FROM THE UPPER 60S TO THE UPPER 70S...WITH NORTHWEST WINDS
AROUND 10 MPH. IT WILL BE CLEAR FRIDAY NIGHT...SLIGHTLY COOLER
NORTH AND MUCH COOLER SOUTH...WITH LOWS IN THE LOWER 40S NORTH
TO AROUND 50 SOUTH. IT WILL BE JUST A TAD WARMER SATURDAY...HIGHS
GENERALLY IN THE 70S AND NEAR 80 SOUTH. ALL IN ALL A VERY PLEASANT
START FOR THE WEEKEND ALTHOUGH MAYBE A BIT NIPPY FOR SWIMMING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
ON SATURDAY NIGHT HIGH PRESSURE BUILDS DOWN FROM CANADA INTO THE
REGION WHICH SHOULD RESULT IN MOSTLY CLEAR SKIES WITH TEMPERATURES
A BIT ON THE COOL SIDE SUNDAY MORNING...RANGING FROM NEAR 40 OVER
THE ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS TO THE LOW 50S IN
THE HUDSON VALLEY. SUNDAY AND MONDAY SHOULD BE SUNNY AND PLEASANT
WITH HIGHS FROM THE MID 60S TO THE MID 70S. THE HIGH SLIDES OFF
THE ATLANTIC COAST TUESDAY. A SOUTHWEST FLOW OF WARM MOIST AIR
FROM OUT OF THE GULF STATES WILL BRING ABOUT AN INCREASING CHANCE
OF SHOWERS AND THUNDERSTORMS FOR THE MIDDLE OF THE WEEK...INCLUDING
THE JULY 4TH HOLIDAY...WITH FIRST OVERRUNNING AHEAD A WARM FRONT
FOLLOWED BY THE PASSAGE OF A WEAK LOW AND THEN A COLD FRONT ON
THURSDAY. THIS FAR AHEAD WE WILL JUST FORECAST A CHANCE OF
THUNDERSTORMS DURING THE DAYTIME AND SHOWERS AT NIGHT.  THE
GOOD NEWS IS THAT THERE IS A POSSIBILITY THAT THERE MAY BE A
BRIEF LULL IN THE SHOWERS THE AFTERNOON OF JULY 4.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
A SURFACE COLD FRONT CONTINUES TO MAKE EASTWARD PROGRESS ACROSS
UPSTATE NY AND NRN NEW ENGLAND EARLY THIS AFTERNOON.  THE WINDS HAVE
SHIFTED TO THE W/SW FROM KALB NORTHWARD EARLY THIS PM.  VFR
CONDITIONS SHOULD PREVAIL PRIOR TO 00Z WITH A FEW CUMULONIMBUS IN
THE VICINITY AT ALB.  WE DO NOT THINK A TSRA WILL IMPACT THE ALB
AIRPORT AT THIS TIME. FURTHER SOUTH...ENOUGH LOW LEVEL MOISTURE AND
INSTABILITY IS IN PLACE FOR SCT TSRAS...IMPACTING KPOU AND THE MID
AND LOWER HUDSON VALLEY.  THE THREAT TIME LOOKS TO BE 19Z-23Z.  WE
HAVE INCLUDED SOME IFR CONDITIONS WITH THE THUNDERSTORMS THAT MAY
OCCUR AHEAD OF THE COLD FRONT. THE WINDS WILL BE S/SW AT 5-12 KTS
AHEAD OF THE FRONTAL PASSAGE.  AFTER 23Z...W/NW AT 10-15 KTS WILL
DOMINATE ACROSS ALL OF ERN NY.  THE SKIES WILL CLEAR FROM NW TO SE
WITH ONLY SOME SCT-BKN CIRRUS AROUND SOUTH AND EAST OF ALY. HIGH
PRESSURE BUILDS IN OVERNIGHT...WITH N WINDS OF 5-10 KTS AND VFR
CONDITIONS 06Z FRI TO 18Z FRI.

OUTLOOK...
FRIDAY THROUGH TUE PM...VFR. NO SIG WX.

&&

.FIRE WEATHER...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TODAY TRIGGERING
SHOWERS AND THUNDERSTORMS...ESPECIALLY SOUTH OF THE CAPITAL REGION.
DAYTIME HUMIDITY VALUES WILL GENERALLY RANGE BETWEEN 50 PERCENT IN
THE HUDSON VALLEY TO 60 PERCENT OVER COOLER MOUNTAIN REGIONS. WINDS
WILL BE 10 TO 20 MPH WITH SOME HIGHER GUSTS POSSIBLE IN AND NEAR
THUNDESTORMS. THE HUMIDITY TONIGHT WILL BE CLOSE TO 100 PERCENT
AND FRIDAY IT WILL BE DRIER WITH HUMIDITY VALUES RANGING FROM 30
TO 45 PERCENT. RAINFALL WILL BE VERY SPOTTY WITH SOME SITES SOUTH
AND EAST OF THE CAPITAL DISTRICT GETTING WELL OVER AN INCH WITH
OTHERS GETTING LESS THAN A QUARTER INCH. LAL VALUES OF 4 TO 5 MAY
BE EXPECTED FOR A FEW HOURS DURING THE LATE AFTERNOON DURING
THUNDERSTORMS IN SOUTHEASTERN NEW YORK AND NORTHWESTERN CONNECTICUT.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES WILL REMAIN HIGH AHEAD OF THE COLD FRONT
WITH K-INDEX VALUES AROUND 35. PRECIPITABLE WATER VALUES FROM
12Z/THU SOUNDINGS: ALB 1.88 INCHES AND OKX 1.61 INCHES. SO LOCALIZED
TORRENTIAL DOWNPOURS ARE EXPECTED AGAIN TODAY...WHICH COULD LEAD TO
URBAN AND POSSIBLY SOME SMALL STREAM FLOODING...ESPECIALLY WHERE
STORMS TRAIN. THE THREAT FOR HEAVY RAINFALL WILL END WITH PASSAGE OF
THE FRONT...WHICH SHOULD CLEAR THE FORECAST AREA BY 00Z/FRIDAY. ONLY
MINOR RISES ARE EXPECTED ON LARGE STEM RIVERS. LOOKING AT A PERIOD
OF MAINLY DRY WEATHER INTO EARLY NEXT WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...RCK
LONG TERM...RCK
AVIATION...WASULA
FIRE WEATHER...RCK
HYDROLOGY...RCK
Hazardous weather outlook, Jun 28, 2:19 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
319 PM EDT THU JUN 28 2007

NYZ032-033-038>043-047>054-058-059-082>084-VTZ013>015-291930-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
319 PM EDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS...CENTRAL MOHAWK VALLEY...THE LAKE GEORGE SARATOGA
REGION...THE GREATER CAPITAL REGION...NORTHEASTERN CATSKILLS...AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS LATE THIS
AFTERNOON. SOME WIND GUSTS LESS THAN 50 MPH WILL BE POSSIBLE THUNDERSTORMS
THAT DEVELOP WILL MOVE FROM NORTHWEST TO SOUTHEAST AROUND 25 TO 30
MPH. THE THUNDERSTORMS WILL RESULT FROM A COLD FRONT PASSING
THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ060-061-063>066-291930-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
319 PM EDT THU JUN 28 2007

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
TACONICS...SOUTHEASTERN CATSKILLS...MID HUDSON VALLEY...BERKSHIRES
AND LITCHFIELD HILLS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR
ULSTER...DUTCHESS...COLUMBIA...BERKSHIRES AND LITCHFIELD COUNTIES
PRIOR TO 10 PM. PLEASE CALL THE 1 800 SPOTTER NUMBER...NYSPIN OR
USE THE INTERNET SPOTTER FORM TO REPORT HAIL AND WIND DAMAGE.

TAW

In the hours before

Special weather statement, Jun 28, 1:55 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT THU JUN 28 2007

CTZ001-013-281930-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
255 PM EDT THU JUN 28 2007

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF TORRINGTON. THIS STORM IS MOVING EAST
AROUND 20 MPH.

KSL/VTK
Special weather statement, Jun 28, 1:57 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
257 PM EDT THU JUN 28 2007

CTZ001-013-281930-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
257 PM EDT THU JUN 28 2007

...A STRONG THUNDERSTORM IN CENTRAL LITCHFIELD COUNTY...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR MILTON...OR ABOUT 8 MILES SOUTHWEST OF TORRINGTON...
AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
TORRINGTON BY 310 PM EDT
6 MILES NORTH OF THOMASTON BY 315 PM EDT
6 MILES NORTH OF TERRYVILLE BY 320 PM EDT

KL/VK
Special weather statement, Jun 28, 3:14 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT THU JUN 28 2007

CTZ001-NYZ061-282100-
EASTERN COLUMBIA NY-NORTHERN LITCHFIELD CT-
414 PM EDT THU JUN 28 2007

...A STRONG THUNDERSTORM IN COLUMBIA AND LITCHFIELD COUNTIES...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR COPAKE...OR ABOUT 12 MILES
SOUTHWEST OF GREAT BARRINGTON...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
WANGUM VILLAGE AND CANAAN BY 435 PM EDT
FALLS VILLAGE BY 445 PM EDT
7 MILES SOUTHWEST OF NORFOLK BY 500 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

BGM/VTK

The radar

The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dutchess

When
June 28, 3:50 PM EST
Where
Dutchess County, Millbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.780, -73.700

Trees and wires were reported down in Millbrook due to strong thunderstorm winds. One tree was leaning on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37650.